Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 115, NWS North Platte, NE

June 23, 2003Garfield County, Loup County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 23, 2003, 8:01 AM CDT for Garfield County, Loup County, Nebraska. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2003, 8:01 AM CDT (13:01 UTC)
Expired
Jun 23, 2003, 8:30 AM CDT
In force
29 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

Counties Garfield County, NE, Loup County, NE

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 1.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2003-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1863 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2003-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1863 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
337 m²/s²
Significant tornado parameter
0.0
Supercell composite
19.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

026 
WUUS53 KLBF 231301
SVRLBF
NEC071-115-231330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
801 AM CDT MON JUN 23 2003

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LOUP COUNTY IN NORTH CENTRAL NEBRASKA
  GARFIELD COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 830 AM CDT

* AT 751 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 13 MILES NORTHWEST
  OF BURWELL...OR ABOUT 12 MILES NORTHEAST OF TAYLOR...MOVING
  NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FARM AND RANGELANDS OF EXTREME NORTHWESTERN GARFIELD COUNTY

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4205 9938 4178 9937 4178 9880 4206 9880

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:30 AM CDT, 4 hours 31 minutes earlier.

Area forecast discussion, Jun 23, 3:30 AM CDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
330 AM CDT MON JUN 23 2003

...FORECAST CHALLENGES HIGHLIGHTED BY THUNDERSTORM CHANCES FIRST
THREE DAYS...THEN TEMPS INTO THE WEEKEND...

H5 PATTERN REMAINS UNCHANGED FROM LAST NIGHTS. PESKY UPPR LOW
REMAINS ACROSS NEW ENGLAND WITH RIDGING INTO THE WRN GREAT LAKES.
WITH LITTLE EWD MOVEMENT FROM THE NEW ENGLAND LOW...TROF HAS
PERSISTED ACROSS THE NWRN CONUS FOR THE LAST SEVERAL DAYS. LOOKING
WEST...DISTURBANCE ENTERING SWRN WY ATTM WITH TSRAS CONTINUING TO
FIRE ACROSS THE CENTRAL ROCKIES AND EWD ACROSS THE FRONT RANGE OF
WYOMING AND THE NEBRASKA PANHANDLE. WITH PLENTY OF LL MOISTURE
ONGOING...COLLIDING SFC BOUNDARIES ACROSS THE SANDHILLS...AND AN
EXPECTED ARRIVAL OF THE LL JET OVERNIGHT...PRECIP MENTION RETAINED IN
UPDATED EVENING PACKAGE. FCST CHALLENGE THROUGH THURS HIGHLIGHTED BY
PRECIP CHANCES AND SVR POTENTIAL IN THE NEAR TERM (48 HRS) THEN
TEMPS INTO THE WEEKEND.

.TODAY AND TONIGHT...(THIS MORNING)...WILL ASCERTAIN ONGOING
CONVECTION FOR INCLUSION IN THE FIRST PD FCST. ALL INCITATIONS ARE
FOR SUSTAINED ISOLATED CONVECTION ACROSS MOST OF THE FA WITH AN
INCREASING H85 JET. (THIS AFTN AND EVENING) ALL THE INGREDIENTS
SETTING UP THIS AFTN FOR A DECENT OUTBREAK OF SEVERE WX. WITH SFC
BOUNDARY ALREADY RACING NORTH INTO SWRN NEBRASKA...FEEL NRN 2/3RDS
OF THE FA UNDER THE GUN. MOISTURE WILL RELOAD QUICKLY BY AFTN WITH
BETTER THAN 70 DEW POINTS ALONG AND NORTH OF THE BOUNDARY. HI RES
ETA FCSTING 0-6KM SHR IN EXCESS OF 70 KTS THIS AFTN. EVEN WITH A
MORE CONSERVATIVE ESTIMATE...PLENTY OF SHEAR WILL EXIST FOR
SUPERCELLS. WILL SEE HAIL THREAT CONTINUING INTO THE EVE HRS WITH
CONTINUED DEEP LAYER SHEAR...INCREASING LL JET AND WB ZEROS IN THE
9K FT AGL RANGE. OVERNIGHT...PRECIP SHOULD ORGANIZE INTO A LARGE
CONVECTIVE CLUSTER...ACROSS THE NRN HALF OF THE FA. WITH WIND AND
HAIL MAIN THREATS.

.TUESDAY AND TUESDAY NIGHT...ATM WILL RELOAD TUESDAY WITH ANOTHER
ROUND OF CONVECTION EXPECTED TO FIRE ALONG A STATIONARY FRONT
SITUATED FROM FAR NERN COLORADO INTO NERN NEBR. 70+ DEW POINTS POOL
ONCE AGAIN ALONG AND NORTH OF THIS FEATURE BY AFTN WITH 60+ KT DEEP
LAYER SHEAR PRESENT ONCE AGAIN NORTH OF THE BOUNDARY. COULD GET REAL
INTERESTING ONCE AGAIN. WILL GO WITH HIGHEST POPS ACROSS THE NORTH
AND FEATHER THESE SWD.

.WEDNESDAY...THURSDAY...AND BEYOND...UPPR TROF ARRIVES LATE ON
WEDS...FORCING SFC BOUNDARY SOUTH AND E OF THE AREA. WILL CONTINUE
MENTION OF PRECIP IN FCST...HOWEVER SVR THREAT SHOULD BE DIMINISHED
WITH STRONG LL CAA NORTH OF THE FRONT AND SFC BOUNDARY DRAPED ACROSS
ERN KS/FAR ERN NEBR. ONGOING FCST ON TRACK WITH PRECIP ENDING ON
THURSDAY AM AS TROF AXIS CLEARS FA. BEYOND THURSDAY...A MORE
TRANQUIL PATTERN SETS UP AS DRY NWRLY FLOW COMMENCES. DRY FCST ON
TRACK THROUGH THE WEEKEND.

.LBF...NONE.

CLB
Hazardous weather outlook, Jun 23, 5:36 AM CDT, 2 hours 25 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-241030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
536 AM CDT MON JUN 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TODAY
A HIGH STATE OF READINESS SHOULD MAINTAINED THIS AFTERNOON AND THIS
EVENING ACROSS WESTERN AND NORTH CENTRAL NEBRASKA AS TORNADIC
THUNDERSTORMS COULD DEVELOP.  ON SUNDAY...A VIOLENT TORNADO MOVED
THROUGH THAYER COUNTY NEBRASKA PRODUCING EXTENSIVE DAMAGE AND ONE
FATALITY.  ALSO...OVER A FOOT OF RAIN FELL PRODUCING EXTENSIVE
FLOODING AND EVACUATIONS.

THE TORNADIC THUNDERSTORMS WILL BE MOST LIKELY ALONG AND NORTH OF
INTERSTATE 80 LATE THIS AFTERNOON OR THIS EVENING.  VERY LARGE HAIL
IS ALSO POSSIBLE.  VERY LARGE HAIL ACROSS SOUTH CENTRAL NEBRASKA
SUNDAY MEASURED 4 AND 1/2 INCHES IN DIAMETER AND THIS COULD DEVELOP
DURING THE LATE AFTERNOON ACROSS WESTERN AND NORTH CENTRAL NEBRASKA.

THE EXACT LOCATION OF THE TORNADIC STORMS AND VERY LARGE HAIL IS
UNCERTAIN SO A HIGH STATE OF READINESS SHOULD BE MAINTAINED THIS
AFTERNOON THROUGHOUT THE OUTLOOK AREA UNTIL THE THREAT OF SEVERE
WEATHER HAS ENDED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY...ANOTHER ACTIVE SEVERE WEATHER DAY IS EXPECTED.  THE AREA
OF GREATEST CONCERN IS GENERALLY ALONG AND EAST OF HIGHWAY 83.  A
HIGH STATE OF READINESS SHOULD BE MAINTAINED DURING THE AFTERNOON
AND EVENING EAST OF HIGHWAY 83.  THUNDERSTORM DEVELOPMENT DURING THE
AFTERNOON COULD BE EXPLOSIVE WITH STORMS PRODUCING VERY LARGE HAIL
AND TORNADOES.

SEVERE STORMS ARE ALSO POSSIBLE ELSEWHERE HOWEVER WITH A LESSER
THREAT OF TORNADOES.

WEDNESDAY...THUNDERSTORMS ARE POSSIBLE.  THE SEVERE WEATHER
POTENTIAL IS UNCERTAIN BUT WILL BE MONITORED CLOSELY.

THURSDAY THROUGH SUNDAY...DRY.

.SPOTTER INFORMATION STATEMENT...
STORM MOTION WILL BE EAST AND NORTHEAST AT 20 MPH.

CDC

In the hours before

Local storm report, Jun 23, 6:35 AM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0635 AM CDT MON JUN 23 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 AM    5 E ARNOLD                NE   1.75 IN HAIL
06/23/03   CUSTER

MB
Local storm report, Jun 23, 6:42 AM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0642 AM CDT MON JUN 23 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 AM    5 NE MASON CITY           NE   0.88 IN HAIL
06/23/03   CUSTER

MB
Local storm report, Jun 23, 7:42 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0742 AM CDT MON JUN 23 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 AM    6 SW ROSE                 NE   0.88 IN HAIL
06/23/03   ROCK

MB
Local storm report, Jun 23, 7:55 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0755 AM CDT MON JUN 23 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0754 AM    12 NNE TAYLOR             NE   1.00 IN HAIL
06/23/03   LOUP

MB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 8:30 PM CDTSevere Thunderstorm WarningLBFWheeler60 min
Jun 23, 1:20 AM CDTSevere Thunderstorm WarningLBFBrown, Cherry55 min
Jun 23, 4:34 AM CDTSevere Thunderstorm WarningLBFCuster86 min
Jun 23, 6:04 AM CDTSevere Thunderstorm WarningLBFCuster86 min
Jun 23, 7:12 AM CDTSevere Thunderstorm WarningLBFBlaine, Brown, Loup, Rock63 min
Jun 23, 9:53 AM CDTSevere Thunderstorm WarningLBFHolt52 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.